Please use this identifier to cite or link to this item:
|Type:||Artigo de periódico|
|Abstract:||A 59-year-old woman with rheumatoid arthritis was treated with prednisone and 250 mg of chloroquine diphosphate (CQ) daily. Though there was improvement in her joint symptoms, she began to notice progressive lower limb weakness, later extending to the arms and lasting for 2 months. Electromyography showed fibrillations, polyphasic potentials and high frequency discharges. Biceps brachii biopsy showed that virtually every muscle fiber had multiple small vacuoles surrounded by a basophilic rim, There was variation in fiber diameter and some fibers were atrophic and angulated. ATPase revealed type grouping. Electron microscopy showed, in each muscle fiber, numerous concentric membranous bodies, some with curvilinear profiles, beneath the sarcolemma or among the myofibrils. Some were also observed in endothelial cells of muscle capillaries. CQ was withdrawn, but no significant regression of symptoms had been observed at the time follow-up was discontinued. The patient died of cardiac insufficiency and bronchopneumonia. The case illustrates a rare complication of CQ therapy of rheumatic conditions. It is noteworthy because the drug was administered in therapeutic doses and only for a short period. CQ is known to interfere with lysosomal function, from which presumably the membranous bodies here described originate, Improvement of neuromuscular symptoms has been reported following withdrawal of the drug.|
|Subject:||amphiphilic drug myopathy|
lysosomal storage myopathy
|Editor:||Dustri-verlag Dr Karl Feistle|
|Citation:||Clinical Neuropathology. Dustri-verlag Dr Karl Feistle, v. 15, n. 5, n. 256, n. 258, 1996.|
|Appears in Collections:||Unicamp - Artigos e Outros Documentos|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.